MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE
Model Number D03I-111
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 08/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
When the ikus was received from the site, it was started, passed the self test and functioned as expected without any incident.The product at the manufactures request, was sent to the manufacturer, berlin heart (b)(4) for evaluation.Currently, evaluation of the ikus is being planned, however the device is being held in quarantine as berlin heart has received legal notice to preserve the device in the condition that it was received.The manufacturer will proceed with the evaluation once we have permission to do so.According to the clinic patient was withdrawn from support on (b)(6) 2022 due to an anoxic brain injury.A detailed evaluation report will be provided as soon as it is available.
 
Event or Problem Description
The site initially contacted clinical affairs (ca) to report that the" pump stopped working", and the patient was being supported using the hand pump.Ca heard that the ikus was audibly alarming in the background.The site could not specify if the blood pump or the ikus unit had stopped working.Per the site, the patient was receiving cpr while being hand pumped; however, the site caller was unable to verify if the blood pump was achieving complete fill and ejection during hand pumping.Prior to initiation of hand pumping and cpr, the nurse entered the patient's room and noted the patient was "posturing, seizing and rigid," and thus, a code was called.The patient was supported via hand pump for approximately 10-15 minutes, while the backup ikus was prepared.The backup ikus was programmed to the patients' current vad settings and connected to the patient.The site reported that, once the backup ikus was connected to the patient, the blood pump was functioning as expected with full fill and full ejection.The ikus unit in question was restarted to collect the log files which were downloaded and sent to bhi for review by the service engineers.Of note, prior to downloading the log files, the ikus was turned off to stop it from alarming.When the unit was restarted to collect the log files, the machine passed the self test and started without incident.The ikus unit was collected on complaint.
 
Additional Manufacturer Narrative
The involved driver is still in quarantine 8 months after the event at the request of the hospital, therefore, a failure investigation of the product is still not possible.This interim failure investigation was carried out without the actual product testing.The analysis is based solely on existing log data.The event occurred on (b)(6) 2022.The analysis of the log files did not reveal any abnormalities of the driving unit on the day that event occurred.The driving unit was used in univentricular operation on a 30 ml pump since (b)(6) 2022.The battery values were uneventful over the entire period.There were also no alarms during this time, except for a particularly large accumulation of flow alarms during the whole observation period from (b)(6) 2022 until it turns off on (b)(6) 2022.During the entire time just under 4 weeks, despite the massive flow errors, pumping parameters were adjusted only 3 times.However, it is only very moderate and therefore unsuitable to counter the massive flow errors: · 200 / -35 / r85 / 40% (start parameters @(b)(6).· 210 / -35 / r85 / 40% (adjustment systole @(b)(6).· 210 / -35 / r90 / 40% (adjustment rate @ (b)(6).· 210 / -40 / r90 / 40% (2 min later: adjustment diastole @ (b)(6).Detailed sequence of events on (b)(6) 2022.· @7:17 a.M.: first pressure alarm on left with pneumatic self-test · repeats every 10 sec.Until the driving unit is switched off · regular shutdown of the driving unit at :38 (i.E.After approx.20 min) it is assumed that from 7:17 a.M.The patient was switched to the hand pump as described in the complaint report, thus the driving tube was disconnected from the driving unit, which led to the alarms.There was no other pneumatic alarm that would have indicated a problem with the pumping function.Also, there was no pending alarm at the (estimated) time of the event, the driving unit was in an error-free condition.The last flow alarm prior to the event on (b)(6) 2022 occurred on (b)(6) 2022 at 7:06 p.M.There was no flow alarm for 12 hours prior to the reported event occurred.This is remarkable because flow alarms occurred constantly during the whole time before and it is an indication that something may have slowly changed in the pumping function of the blood pump (or in the patient's condition).Such gradual changes cannot be detected by the ikus driving unit by specification.The stoppage of the pumping function due to a malfunction of the ikus driving unit can be technically excluded.The ikus has a first-fault alarm system in which both control computers constantly monitor each other and any deviation from the target operating status would be alerted by at least one of the two computers.Based on log file data, it can determine that pneumatic system functioned as intended without any errors.Therefore, external factors must have been caused the reported problem.The driving unit was restarted 2 hours after being switched off, started up without error, operated without alarm for more than half an hour and switched off again.Immediately afterwards, it was started a second time and operated error-free for a further 3 hours.The complained error could not be confirmed on the basis of the log files.Based on the log file review only, the driving unit is not defective and functioned as intended.A detailed investigation report will be provided as soon as driving unit is available for testing.

Brand Name
BERLIN HEART IKUS STATIONARY DRIVING UNIT
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, deu 12247
GM   12247
Manufacturer Contact
dudley rajapaksa
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639706
MDR Report Key15465371
Report Number3004582654-2022-00035
Device Sequence Number17866845
Product Code DSQ
UDI-Device Identifier04260090040225
UDI-Public04260090040225
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse Practitioner
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberD03I-111
Device Catalogue NumberD03I-111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2022
Supplement Date Received by Manufacturer08/20/2022
Initial Report FDA Received Date09/22/2022
Supplement Report FDA Received Date05/18/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2008
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age4 YR
Patient SexMale
Patient Weight18 KG